Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 11, 2016, 9:54 AM CDT for Todd County, Kentucky. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 9:54 AM CDT (14:54 UTC)
- Expired
- May 11, 2016, 11:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Todd County, KY
The radar
The Ft Campbell radar (KHPX), 27 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted.
833
WGUS53 KPAH 111454
FFWPAH
KYC219-111600-
/O.NEW.KPAH.FF.W.0012.160511T1454Z-160511T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
954 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1100 AM CDT
* AT 952 AM CDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
PRODUCING HEAVY RAINS ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. MANY OF THESE SAME STORMS HAVE PRODUCED
FLOODING ALREADY IN CENTRAL AND SOUTHERN TODD COUNTY. THEY ARE
EFFICIENT HEAVY RAIN PRODUCING STORMS...SO PREPARE NOW FOR
FLOODING...ESPECIALLY AROUND CLAYMORE AND SHARON GROVE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLIFTY...ALLEGRE AND EVERETT...CLAYMORE...AND SHARON GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3684 8706 3687 8730 3704 8726 3704 8712
3706 8706 3696 8705
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:45 AM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 11, 4:45 AM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
445 AM CDT WED MAY 11 2016
.UPDATE...
Issued at 444 AM CDT Wed May 11 2016
Quick update to enter isolated convection into
gridded/text/tabular forecast for I-64 counties on northern edge
of WFO PAH forecast area. Suspect lift along warm frontal slope
is leading to elevated convection in this area.
&&
.SHORT TERM...(Today through Friday night)
Issued at 433 AM CDT Wed May 11 2016
Challenging forecast to say the least this morning. Dense fog
continues across roughly the northern 1/3 of the WFO PAH forecast
area at this time. The fog will also serve as a differential
temperature boundary today, as well as a resource pool for
boundary layer moisture with time. Further to the South warm air
advection along and over a weak warm frontal boundary (stretching
south of a KFAM-KOWB line at 09z)and boundary foci from last
night's convection are helping to support weak updrafts for
isolated shower activity over the Delta Region of Southeast
missouri, as well as the southern Purchase/Pennyrile Region of
West Kentucky.
Expecting isolated to scattered shower and sporadic thunderstorm
activity south of the warm frontal boundary and more stable air
to the north. Short and medium range guidance suggest that the
ridging aloft will be sufficient to mitigate any significant
convection (including the potential for severe storms) into this
afternoon. The ridging (and capping temperatures) aloft is not
absolute, so insolation, combined with miso/mesoscale
perturbations in the ridge, will kick off some convection over
parts of the southern Purchase/Pennyrile area today, arcing back
along the warm front into Southeast Missouri. Anticipate that any
significant potential for hail or wind threats will be minimal.
The next dominate shortwave from the Upper Midwest/South Central
Canada low will work toward the WFO PAH forecast area this evening
and overnight. At this time, there is greater concern for
organized convection (including wind and hail) this evening and
overnight, especially in the area covered by this mornings fog
advisory. Have to admit that there is low confidence on the
coverage during the late evening and overnight thunderstorm
chances, but for collaborative and consistency issues, kept the
highest pops in the north 1/2 of the WFO PAH forecast area. Still
believe minimal chances will continue in the southern 1/2
overnight.
With the mean cold frontal boundary and upper level trough
expected to push into from the northwest during the morning on
Thursday, best rain chances (and any severe potential) will be
focused along the southeast half of the WFO PAH forecast area
Thursday afternoon.
Dry conditions should then persist until Friday evening, when a
clipper like system pushes through the area.
Sensible weather elements, such as temperature, wind, dew point,
sky cover will be problematic due to variances in thunderstorm
coverage through Thursday. Would not be surprised to see a few
busts in temperatures, etc...on a temporal or spatial basis.
.LONG TERM...(Saturday through Tuesday)
Issued at 433 AM CDT Wed May 11 2016
The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area over
the weekend. Most of the weekend looks dry and seasonably cool under
an extensive ridge of high pressure near the surface. However,
Sunday may see considerable mid/high clouds as moisture begins to
over run the sfc ridge. Both days will likely see highs only in the
60s.
The medium range models, while in reasonable agreement in the
mid/upper levels, still vary with the eventual track of the southern
Plains low and the quasi-stationary boundary to its east early next
week. 00z ECMWF still maintains a more southern track south of the
region. 00z GFS is stubborn with its more northern solution which
would be more favorable for increased surface instability and
thunderstorm chances. Just too much uncertainty that far out in time
right now to make a call on this. However, no matter how ya slice
it, it looks as though things will be becoming more unsettled as we
get into the work week, esp by Tuesday.
&&
.AVIATION...
Issued at 152 am CDT Wed May 11 2016
The Wednesday 06z WFO PAH TAF issuance may appear a litle wacky at
first, but competing forces at play for ceilings and visibilities
this morning and through the rest of the forecast period.
Antecedent boundaries from daytime convection and ridging aloft
has placed the TAF sites in an area of decent fog development
and LIFR/IFR ceilings during the first 6-9 hours, followed by
improving MVFR to VFR ceilings, but with the introduction of
showers. The latter half of the WFO PAH TAFs will be mainly VFR
ceilings with periodic introduction of convection.
&&
.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
080>091.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
087.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081-
085>088.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ014-018-
019.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...GM
AVIATION...SmithHazardous weather outlook, May 11, 8:59 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 859 AM CDT WED MAY 11 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 859 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN OVER PORTIONS OF CHRISTIAN AND TODD COUNTIES THIS MORNING. FLOODING PROBLEMS HAVE ALREADY BEEN REPORTED IN TODD COUNTY...AND ADDITIONAL RAINS WILL ONLY AGGRAVATE ONGOING FLOODING AND MAY LEAD TO ADDITIONAL FLOODING IN THESE AREAS. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO SLOWLY EXPAND NORTHWARD FROM SOUTHEAST MISSOURI AND SOUTHERN SECTIONS OF THE PURCHASE AND PENNYRILE REGION OF WEST KENTUCKY THIS AFTERNOON AND TONIGHT. AT THIS TIME...THE BEST POTENTIAL FOR STRONG TO LOCALLY SEVERE STORMS WILL BE THE MIDDLE OF THE AFTERNOON IN THE AREA COVERED EARLIER TODAY BY THE DENSE FOG ADVISORY. LOCALLY DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERN, BUT AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. DEPENDING ON THE COVERAGE AND PERSISTENCE OF THUNDERSTORMS TODAY, THIS COULD LESSEN ANY SEVERE POTENTIAL OVERNIGHT. WITH REPEATED SHOWER AND THUNDERSTORM ACTIVITY EXPECTED IN THE SAME AREAS THAT HAVE ALREADY RECEIVED RAINFALL THIS WEEK, ISOLATED LOCATIONS MAY RECEIVE ENOUGH LOCALLY HEAVY RAIN TO PRODUCE BRIEF FLOODING OF LOW-LYING AND POORLY DRAINED AREAS. THIS WILL BE ESPECIALLY TRUE ACROSS THE PENNYRILE REGION OF WEST KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A RISK OF SEVERE STORMS THURSDAY AFTERNOON WITH THE PASSAGE OF A COLD FRONT. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND HAIL, MAINLY ACROSS WEST KENTUCKY, SOUTHWEST INDIANA, EXTREME SOUTHEAST ILLINOIS, AND THE DELTA REGION OF SOUTHEAST MISSOURI. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL ALSO BE OF CONCERN. A BRIEF PERIOD OF THUNDERSTORMS IS FORECAST FRIDAY EVENING ACROSS NORTHERN SECTIONS OF THE OUTLOOK AREA. LOCALLY STRONG WIND GUSTS MAY BE POSSIBLE WITH THUNDERSTORMS IN SOUTHWEST ILLINOIS NEAR INTERSTATE 64. THERE WILL BE A CHANCE OF THUNDERSTORMS LATE MONDAY INTO TUESDAY. THE RISK FOR SEVERE STORMS IS QUITE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT...THEN AGAIN THURSDAY AFTERNOON. SEVERE WEATHER REPORTS ARE APPRECIATED.
In the hours before
Special weather statement, May 11, 6:24 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 AM CDT WED MAY 11 2016
KYZ022-111145-
TODD KY-
624 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
645 AM CDT...
AT 624 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELKTON...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELKTON AND ALLENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.
&&
LAT...LON 3675 8706 3669 8706 3673 8725 3683 8718
3683 8706 3679 8706 3677 8705
TIME...MOT...LOC 1124Z 275DEG 27KT 3675 8708
SMITHLocal storm report, May 11, 9:13 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD ELKTON 36.81N 87.16W
05/11/2016 TODD KY EMERGENCY MNGR
EXTENSIVE ROAD FLOODING INFORMATION FROM RAIN YESTERDAY..
HWY UNDERWATER.. 181 FLOODED SOUTH FROM TODD ELEM TO HWY
848 - SCHOOL BUS STUCK IN WATER BUT NO CHILDREN ON BOARD
- HWY 102 FLOODED FROM ELKTON TO HWY 79 - WEST MAIN ST IN
ELKTON FLOODED - HWY 104 FLOODED FROM ELKTON TO TRENTON -
HWY 102 AND STATE LINE RD FLOODED - HWY 848 AND HERMAN RD
FLOODED - ELK FORK CREEK IS ABOUT 1 FOOT FROM BEING OUT
OF THE BANKS. NO ACCIDENTS REPORTED AS OF THIS TIME.
&&
DPLocal storm report, May 11, 9:26 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
926 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM FLOOD N ALLENSVILLE 36.72N 87.07W
05/11/2016 TODD KY FIRE DEPT/RESCUE
MAN IN TRUCK STUCK IN WATER ON JOE GILL RD, WITH WATER
ENTERING TRUCK. FIRE AND RESCUE REPORTED ON THE WAY.
&&
DPLocal storm report, May 11, 9:40 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLOOD 3 SE ELKTON 36.78N 87.12W
05/11/2016 TODD KY COUNTY OFFICIAL
COUNTY ROAD DEPT WILL BE SHUTTING DOWN OLD RAILROAD LANE
FROM HERMAN COMMUNITY TO HWY 848, JOE GILL RD,
ALLENSVILLE COMMUNITY AND DR BOYLES RD ALLENSVILLE.
&&
DPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:01 PM CDT | Tornado Warning | PAH | Christian, Trigg | 29 min |
| May 10, 7:14 PM CDT | Tornado Warning | PAH | Christian | 46 min |
| May 10, 7:28 PM CDT | Tornado Warning | PAH | Christian, Trigg | 47 min |
| May 10, 7:30 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 30 min |
| May 10, 7:41 PM CDT | Tornado Warning | PAH | Christian, Trigg | 34 min |
| May 10, 7:52 PM CDT | Tornado Warning | PAH | Christian | 23 min |
| May 10, 8:02 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 28 min |
| May 10, 8:08 PM CDT | Tornado Warning | PAH | Christian | 14 min |
| May 10, 8:17 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 13 min |
| May 10, 8:28 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 17 min |
| May 10, 8:34 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 26 min |
| May 10, 8:44 PM CDT | Tornado Warning | PAH | Christian | 31 min |
| May 10, 8:59 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 19 min |
| May 11, 1:44 AM CDT | Dense Fog Advisory | PAH | Daviess, Henderson, Union | 7 hr |
| May 11, 6:24 AM CDT | Special Weather Statement | PAH | Todd | 21 min |
| May 11, 8:01 AM CDT | Flash Flood Warning | PAH | Todd | 3 hr |
| May 11, 11:11 AM CDT | Areal Flood Advisory | PAH | Muhlenberg | 2 hr |
| May 11, 5:37 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union | 38 min |
| May 11, 6:12 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 63 min |
| May 11, 6:15 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, McLean, Union, Webster | 60 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.